Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Lincoln, IL

May 31, 2004Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2004, 6:30 PM CDT for Schuyler County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 6:30 PM CDT (23:30 UTC)
Expired
May 31, 2004, 7:30 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:35 PM CDTTSTM WND DMGLittleton, ILTREES DOWN. REPORTED BY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KILX 312330
SVRILX
ILC169-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROOKLYN...OR ABOUT 14 MILES NORTHWEST OF
  RUSHVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE
  BROWNING

OTHER LOCATIONS IN THIS WARNING INCLUDE...CAMDEN...LITTLETON...
FREDERICK AND RAY.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... 
FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4029 9083 4014 9084 4000 9052 4019 9024
          4018 9047 4028 9048

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:15 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 31, 2:15 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT MON MAY 31 2004

.DISCUSSION...WATER VAPOR LOOP CLEARLY SHOWING COLD UPPER LOW SWIRLING
ACRS NW MN THIS AFTERNOON. 500 MB TEMPS OUT TO OUR WEST -20C CREATING
SOME STEEP MID LVL LAPSE RATES. ONE VORT LOBE PUSHING BAND OF SHOWERS
ACRS NRN IL SOUTHWARD INTO THE NORTHERN PART OF OUR FCST AREA. CU AND
TOWERING CU FIELD EXPANDING ACRS SRN IA AND EXPECT THAT TREND TO
OCCUR IN AREAS THAT HAVE A GOOD DEAL OF SUN NOW IN CNTRL IL. MAIN
FCST CHALLENGE WL BE COVERAGE OF PRECIP THIS EVENING...AND PRECIP
CHANCES THE NEXT SVL DAYS AS UPPER LOW HOLDS OVR THE GREAT LAKES.
LONGER TERM CHALLENGES INCLUDE TIMING OF NEXT SIGNIFICANT BNDRY INTO
OUR AREA AND PRECIP CHANCES ALONG IT NEXT WEEKEND. SOME DIFFERNECES
NOTED IN MODELS WITH HANDLING OF GREAT LAKES UPPER LOW AFTER 24 HOURS
BUT REALLY NOT THAT SIGNFICANT FOR OUR SENSIBLE WX. WL COVER THE
SHORTER TERM WITH THE ETA MODEL...WITH THE GFS FAVORED IN THE LONGER
TERM.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SCATTERED CONVECTION THAT DEVELOPS ACRS OUR FCST AREA THIS AFTN SHOULD
GRDLY DISSIPATE BY OR SHORTLY AFTR SUNSET. UNTIL THEN...WITH THE STEEP
LAPSE RATES AND LOW LVL INSTABILITY...COULD BE SOME HAILERS...ESP ACRS
THE NORTH. GUSTY WEST WINDS SHOULD ALSO DIMINISH AFTR SUNSET ACRS THE
ENTIRE FCST AREA. SFC LOW TO TRACK ACRS CNTRL LAKE MICHIGAN ON TUESDAY
WITH WINDS PICKING UP AGAIN DURING THE AFTN. ETA BUFKIT DATA SUGGESTS
30 TO 35 KT MOMENTUM TRANSFER TO SFC DURING THE AFTN...SIMILAR TO WHAT
OCCURRED TODAY. SCT PRECIP TO DEVELOP DURING PEAK HEATING TIME AGAIN
ON TUESDAY AS COLD UPPER AIR TEMPS COMBINE WITH LOW LVL WARMING TO
PRODUCE SOME FAIRLY STEEP LAPSE RATES. WEAK SHORTWAVE EVIDENT ON MODEL
DATA SHEARING THRU THE FAST WESTERLY FLOW ACRS CNTRL IL WL ADD TO THE
LIFT OVR THE AREA ON TUESDAY. NEXT SIGNIFICANT SHORTWAVE EXPECTED TO
ROTATE SOUTHWARD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY TO HELP
PRODUCE ANOTHER ROUND OF MAINLY DIURNAL PRECIP ACRS THE FCST AREA.
A BLEND BETWEEN THE MAV AND FWC GUID SEEMS TO BE THE WAY TO GO OVR
THE NEXT SVL DAYS.

LONG TERM...THURSDAY THROUGH MONDAY...
MODELS SHOWING A WEAK SFC BNDRY SHIFTING SOUTH ACRS OUR AREA ON
THURSDAY BUT LOW AND MID LVL RH VALUES NOT SUPPORTIVE OF ANY
PRECIP...SO FOR NOW WL KEEP THU DRY OVR CNTRL IL. AFTER THAT...UPPER
LOW SLOWLY FILLS AND LIFTS AWAY FROM THE LAKES REGION LEAVING US IN
A W-NW FLOW PATTERN FOR THE REMAINDER OF THE WEEK. ANY MCS ACTIVITY
APPEARS TO BE SETTING UP FOR THE SRN PLAINS DURING THIS TIME FRAME.
MEDIUM RANGE MODELS NOT SHOWING MUCH CONSENSUS ON TIMING OF SHORTWAVES
IN FLAT WESTERLY FLOW OVER THE WEEKEND ACRS THE MIDWEST. USING A BLEND
OF THE ECMWF/UK AND CANADIAN SUGGESTS SUNDAY AND MONDAY OF NEXT WEEK
APPEARS TO BE THE NEXT BEST CHANCE OF PRECIP ACRS CNTRL IL. A MORE
SUMMER LIKE PATTERN RETURNS TO THE MIDWEST EARLY NEXT WEEK AS MODELS
SUGGEST LNGWV TROF TO SETTLE INTO THE WEST COAST ALLOWING MORE OF A
W-SW FLOW ACRS OUR AREA. STRONGER FLOW ACRS THE U.S./CANADIAN BORDER
SUGGESTS BEST AREA FOR ORGANIZED CONVECTION ACRS THE NORTHERN GREAT
LAKES WITH TEMPS AOA NORMAL FOR OUR AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, May 31, 12:31 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CDT MON MAY 31 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1231 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND
WEDNESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE MIDWEST BRINGING
THE NEXT CHANCE OF THUNDERSTORMS ON SUNDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:08 PM CDTTornado WarningILXClay52 min
May 30, 7:12 PM CDTFlash Flood WarningILXClay, Crawford, Richland6 hr
May 30, 7:19 PM CDTFlash Flood WarningILXJasper, Lawrence6 hr
May 30, 7:21 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
May 30, 7:24 PM CDTTornado WarningILXVermilion66 min
May 30, 7:28 PM CDTTornado WarningILXJasper, Richland62 min
May 30, 7:37 PM CDTTornado WarningILXCrawford, Lawrence53 min
May 30, 11:23 PM CDTFlash Flood WarningILXEffingham4 hr
May 31, 6:53 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott52 min
May 31, 6:59 PM CDTSevere Thunderstorm WarningILXFulton61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.